Alcohol Withdrawal Syndrome: Improving Outcomes in the Emergency Department With Aggressive Management Strategies - Pharmacology EXTRA Supplement - (Pharmacology CME) | Store Page
0

Alcohol Withdrawal Syndrome: Improving Outcomes in the Emergency Department With Aggressive Management Strategies - Pharmacology EXTRA Supplement - (Pharmacology CME) -
$105.00

Alcohol Withdrawal Syndrome: Improving Outcomes in the Emergency Department With Aggressive Management Strategies - Pharmacology EXTRA Supplement - (Pharmacology CME)
Enlarge Image
Delivery Method:
ADD TO CART

Emergency Medicine Practice subscribers receive this content & CME Credit absolutely free! Log in to your subscription or subscribe now to gain instant access.

Publication Date: March 2021 (Volume 23, Supplement 3)

CME Credits: 4 AMA PRA Category 1 Credits™. CME expires 03/15/2024. This course is included with an Emergency Medicine Practice subscription

Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 4 Pharmacology credits, subject to your state and institutional approval.

Authors

Joseph Yanta, MD, FACEP
Assistant Professor, Division of Medical Toxicology, Department of Emergency Medicine, University of Pittsburgh School of Medicine, Pittsburgh, PA
 
Greg Swartzentruber, MD
Medical Director, Pinnacle Center for Addiction Recovery; Attending Physician, University of Pittsburgh Medical Center Pinnacle Department of Emergency Medicine, Pittsburgh, PA
 
Anthony Pizon, MD, FACMT
Chief, Division of Medical Toxicology, Associate Professor, Department of Emergency Medicine, University of Pittsburgh School of Medicine, Pittsburgh, PA

Peer Reviewer

Gillian Beauchamp, MD, FASAM
Chief, Division of Medical Toxicology, Associate Professor, Department of Emergency Medicine, University of Pittsburgh School of Medicine, Pittsburgh, PA

Editor-in-Chief

Christopher Sampson, MD
Associate Professor of Clinical Emergency Medicine, University of Missouri School of Medicine, Columbia, MO

Abstract

Alcohol use disorder is a prevalent medical and psychiatric disease, and consequently, alcohol withdrawal is encountered frequently in the emergency department. Patients commonly manifest hyperadrenergic signs and symptoms, necessitating admission to the intensive care unit, administration of intravenous sedatives, and frequently, adjunctive pharmacotherapy. This issue reviews the pathophysiology of alcohol withdrawal syndrome, describes the manifestations of alcohol withdrawal, and examines the available evidence for optimal treatment of alcohol withdrawal. An aggressive frontloading approach with benzodiazepines is presented, and the management of benzodiazepine- resistant disease is addressed.

Case Presentations

CASE 1
A 56-year-old woman presents to the ED seeking detoxification from alcohol...
  • Her reported consumption is 750 mL of vodka daily. Her last drink was 15 hours prior. The patient denies any history of illicit drug use and states that she has no history of alcohol withdrawal seizures or delirium tremens.
  • Upon presentation to the ED, her vital signs are as follows: heart rate, 139 beats/min, and blood pressure, 172/84 mm Hg. She is diaphoretic and has a severe tremor. She is unable to hold a glass of water without spilling it.
  • She is given 1 L IV normal saline and 5 mg of IV diazepam. Fifteen minutes later, her tremor is worsening and her vital signs have failed to improve. What treatment modalities should you employ for her worsening symptoms?
CASE 2
As you consider treatment options, a nurse asks for your assistance in an adjacent room where EMS has brought in a 62-year-old man with agitated delirium...
  • The paramedics tell you he’s a local man with known severe alcohol use disorder. He has a history of pancreatitis, and his wife told the paramedics that he has complained of abdominal pain and has been vomiting for the past 2 or 3 days. The paramedics were initially called for seizure-like activity.
  • You find a disheveled man who appears to be malnourished being restrained by 2 security guards. His vital signs are as follows: heart rate, 162 beats/min, and blood pressure, 165/92 mm Hg. He is attempting to sit up in the stretcher and appears to be miming turning a key in a car ignition, repeating over and over, “I have to go.” He is diaphoretic and tremulous.
  • What are your priorities in the initial diagnosis and management of this patient?

Get A Sample Issue Of Emergency Medicine Practice
Enter your email to get your copy today! Plus receive updates on EB Medicine every month.
Please provide a valid email address.